Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS Great Falls, MT

May 10, 2007Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 10, 2007, 4:19 PM MDT for Lewis and Clark County, Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 4:19 PM MDT (22:19 UTC)
Expired
May 10, 2007, 5:00 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 103 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:35 PM MDTHAIL 0.75N Canyon Creek, MTHAIL SIZE 3/4 OF AN INCH OR LARGER. GROUND COVERED WITH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 102219
SVRTFX
MTC049-102300-
/O.NEW.KTFX.SV.W.0007.070510T2219Z-070510T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
419 PM MDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 500 PM MDT

* AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTHWEST OF HELENA...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WOLF CREEK AROUND 440 PM MDT.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4664 11263 4655 11247 4692 11180 4713 11199

$$

HOENISCH
2 follow-up statements
000 
WWUS55 KTFX 102241
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 PM MDT THU MAY 10 2007

MTC049-102300-
/O.CON.KTFX.SV.W.0007.000000T0000Z-070510T2300Z/
LEWIS AND CLARK MT-
440 PM MDT THU MAY 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHERN LEWIS AND CLARK COUNTY...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CANYON CREEK...OR ABOUT 18 MILES NORTHWEST OF HELENA...
MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOLF
CREEK AND CRAIG

HAIL IN EXCESS OF THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN 
REPORTED IN CANYON CREEK WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4664 11263 4655 11247 4692 11180 4713 11199

$$

HOENISCH
000 
WWUS55 KTFX 102301
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 PM MDT THU MAY 10 2007

MTC049-102310-
/O.EXP.KTFX.SV.W.0007.000000T0000Z-070510T2300Z/
LEWIS AND CLARK MT-
500 PM MDT THU MAY 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEWIS AND CLARK
COUNTY EXPIRES AT 500 PM MDT...

THE THUNDERSTORM HAS WEAKENED AND MOVED OUT OF THE AREA.

LAT...LON 4664 11263 4655 11247 4692 11180 4713 11199

$$

HOENISCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:44 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 10, 2:44 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
244 PM MDT THU MAY 10 2007

.DISCUSSION...
TONIGHT THROUGH SATURDAY...SOUTHWEST FLOW ALOFT WILL PERSIST OVER
THE NORTHERN ROCKIES THROUGH THE PERIOD. A STRONG SHORT WAVE
MOVING ACROSS IDAHO IS TRIGGERING THUNDERSTORMS OVER SOUTHWEST
MONTANA. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST
ACROSS THE FORECAST AREA THROUGH THE EVENING. SOME STORMS WILL
COULD BE SEVERE THROUGH THE EARLY EVENING OVER SOUTHWEST AND
CENTRAL MONTANA. THE THREAT FOR STORMS WILL END BY MIDNIGHT AS THE
AIRMASS STABILIZES WITH THE LOSS OF HEATING.

FRIDAY WILL BE WARMER AS THE UPPER LEVEL RIDGE OVER THE CENTRAL
ROCKIES STRENGTHENS. AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE AGAIN. THUNDERSTORM COVERAGE WILL BE LESS THAN TODAY
BECAUSE OF THE LACK OF UPPER LEVEL FORCING. A COUPLE OF STORMS MAY
REACH THE SEVERE THRESHOLD THOUGH.

AN UPPER LEVEL LOW WILL APPROACH THE WEST COAST SATURDAY. THIS WILL
INDUCE RIDGING OVER THE NORTHERN ROCKIES RESULTING IN SUMMER LIKE
TEMPERATURES. AFTERNOON AND EVENING THUNDERSTORMS WILL BE DEVELOP
ONCE AGAIN. EXPECT MORE THUNDERSTORM SATURDAY THAN FRIDAY BECAUSE OF
LARGE SCALE FORCING DUE TO THE UPPER LEVEL LOW APPROACHING FROM THE
WEST. MEIER

SATURDAY NIGHT THROUGH THURSDAY...THE UPPER LEVEL RIDGE OVER THE
DESERT SOUTHWEST IS PROGGED TO BREAK DOWN EARLY NEXT WEEK. SHORTWAVE
ENERGY WILL MOVE THROUGH THE REGION SATURDAY NIGHT FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE WITH LOCALLY HEAVY
RAINS. TEMPERATURES THAT ARE NEAR SEASONAL NORMS ALONG WITH
CONTINUED UNSETTLED CONDITIONS WILL PREVAIL SUNDAY AS THE FLOW ALOFT
TRANSITIONS TO A MORE WESTERLY FLOW BEHIND THE SHORTWAVE. MODELS ARE
IN DISAGREEMENT FOR MUCH OF EARLY AND MID WEEK WITH VARIOUS
DISTURBANCES TRANSITIONING THROUGH THE REGION AT TIMES SO HAVE
CONTINUED A BROAD-BRUSHED SLIGHT CHANCE TO CHANCE OF SHOWERS AND
THUNDERSTORMS WITH TEMPERATURES SLOWLY REBOUNDING ABOVE SEASONAL
NORMALS. BY NEXT THURSDAY IT APPEARS THAN AN UPPER LEVEL RIDGE COULD
BEGIN TO BUILD OVER THE NORTHERN ROCKY MOUNTAINS. MPJ

.AVIATION...
UPDATED 1740Z.
A WEATHER DISTURBANCE WILL BE MOVING THROUGH THE AREA THE REST OF
THIS AFTERNOON AND THROUGH THIS EVENING. AHEAD OF IT THERE WILL
SHOWERS AND THUNDERSTORMS. IT LOOKS LIKE THE AREA FROM KCTB TO KHVR
WILL BE TOO STABLE FOR MUCH THREAT OF THUNDER. NEAR AND SOUTH OF A
LINE FROM KGTF TO KLWT EXPECT THE THREAT OF SOME STRONG
THUNDERSTORMS WITH A RISK OF WIND GUSTS TO 50 KNOTS AND HAIL. SOME
OF THESE STORMS WILL ALSO HAVE MVFR OR EVEN IFR CONDITIONS IN HEAVY
RAIN. SHOWERS AND THUNDERSTORMS WILL END IN THE WEST EARLY THIS
EVENING AND BY MIDNIGHT IN THE EAST. EXPECT CLEAR OR NEARLY CLEAR
SKIES LATE TONIGHT INTO EARLY FRIDAY MORNING. ALTHOUGH NOT INDICATED
IN THE TAFS THERE IS A SMALL THREAT OF FOG OR LOW CLOUDS AT KHVR AND
AT KLWT LATE TONIGHT AND EARLY FRIDAY MORNING. JMB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  78  51  83 /  40  10  20  20
CTB  40  78  46  80 /  20  10  10  20
HLN  45  81  51  85 /  40  20  20  30
BZN  41  85  42  85 /  40  20  20  30
WEY  34  75  33  73 /  20  30  20  20
DLN  40  82  40  81 /  30  20  20  20
HVR  42  77  52  87 /  40  10  20  20
LWT  42  75  48  86 /  60  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008-
015-050>055.

&&

SHORT TERM...MEIER
LONG TERM...MPJ
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 10, 2:50 PM MDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT THU MAY 10 2007

MTZ008-015-050>055-112100-
BEAVERHEAD-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
250 PM MDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST OVER
SOUTHWEST AND CENTRAL MONTANA THROUGH THE EVENING. A FEW OF THESE
THUNDERSTORMS COULD BE SEVERE...WITH THE MAIN THREAT BEING
DAMAGING WIND GUSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED UNTIL 900 PM.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION...FORECASTS...AND ANY POSSIBLE WATCHES OR WARNINGS
THAT COULD BE ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION
THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME
OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE
HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>014-044>049-112100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
250 PM MDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION
THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME
OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE
HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 10, 1:28 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
128 PM MDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             12 W WHITEHALL          45.87N 112.35W
05/10/2007  M0.75 INCH       JEFFERSON          MT   PUBLIC

            HAM OPTR RPD PENNY SIZED HAIL. LITTLE RAIN/WIND. CLOUD TO
            GROUND LIGHTNING

0125 PM     HAIL             12 W WHITEHALL          45.87N 112.35W
05/10/2007  M1.00 INCH       JEFFERSON          MT   PUBLIC

            QUARTER SIZED HAIL WITH FREQUENT LIGHTNING. RPTD BY HAM
            RADIO OPTR

&&

WILLIAMSON DC
Local storm report, May 10, 2:47 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 S BOZEMAN             45.60N 111.04W
05/10/2007  E0.88 INCH       GALLATIN           MT   TRAINED SPOTTER

&&

WILLIAMSON DC
Local storm report, May 10, 3:49 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             HOLTER DAM              46.99N 112.01W
05/10/2007  E0.50 INCH       LEWIS AND CLARK    MT   PUBLIC

&&

WILLIAMSON DC
Local storm report, May 10, 4:18 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             MONTANA CITY            46.54N 111.93W
05/10/2007  E0.75 INCH       JEFFERSON          MT   TRAINED SPOTTER

&&

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:10 PM MDTSevere Thunderstorm WarningTFXJefferson, Madison50 min
May 10, 1:57 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison48 min
May 10, 2:24 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison51 min
May 10, 3:49 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark56 min
May 10, 4:45 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau60 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.